Alert archive / Massachusetts / Special Weather Statements in 2021
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at Jun 9, 2021, 2:48 PM EDT for Hampden County, Massachusetts. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2021, 2:48 PM EDT (18:48 UTC)
- Expired
- Jun 9, 2021, 3:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Boston/Norton, MA
County Hampden County, MA
The radar
The Boston radar (KBOX), 125 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
124 WWUS81 KBOX 091848 SPSBOX Special Weather Statement National Weather Service Boston/Norton MA 248 PM EDT Wed Jun 9 2021 CTZ002-003-MAZ011-091930- Hartford CT-Tolland CT-Eastern Hampden MA- 248 PM EDT Wed Jun 9 2021 ...TORRENTIAL RAINFALL... At 247 PM EDT, Doppler radar was tracking a strong thunderstorm over Longmeadow, or near Agawam, moving southeast at 15 mph. Winds in excess of 30 mph will accompany this storm along with torrential rainfall. Locations impacted include... Springfield, Chicopee, Enfield, Westfield, Holyoke, Agawam, West Springfield, Longmeadow, Suffield, East Longmeadow, Wilbraham, Windsor Locks, Stafford, Somers, East Windsor, Southwick and Hampden. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Winds may be strong enough to produce minor damage, such as a few downed branches. Do not drive through flooded roads or underpasses. Avoid low lying areas near small streams. && LAT...LON 4215 7280 4220 7263 4203 7237 4190 7261 TIME...MOT...LOC 1847Z 321DEG 14KT 4207 7259 $$ Frank
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jun 9, 10:21 AM EDT, 4 hours 27 minutes earlier.
Area forecast discussion, Jun 9, 10:21 AM EDT, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1021 AM EDT Wed Jun 9 2021
.SYNOPSIS...
Hot and muggy weather this afternoon, with a cold front sweeping
through tonight. This brings drier more comfortable weather
with much lower temperatures and much lower humidity to the
region Thursday. Seasonable and dry weather for Friday, with a
period of light rain showers late Friday night into Saturday
with a passing front. Mainly dry weather for Saturday, with
another cold frontal passage either Sunday or Monday. While
mainly dry most of the time, early to mid next week features
unsettled conditions with pop up showers and seasonable
temperatures.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Hot and humid again this afternoon temps at or above 90 and dew
points around 70 or the low 70s. Also expect another round of
showers/thunderstorms with local downpours.
Cold front over Central NH/VT will slowly drop south later today
and tonight. The airmass over Srn New England is unstable with
CAPE above 1500 J/Kg and Lifted Index minus 2 to minus 3. These
values will grow with continued solar heating...which will
generate growing cumulus during the afternoon, then showers and
scattered thunderstorms.
PW values this morning ranged from 1.4 at Albany to 1.8 on Long
Island. This shows a good supply of moisture will be available,
with the most in our southern areas. Like yesterday, expect
some showers/storms to produce heavy downpours with enough rain
to cause local street/poor drainage flooding. Water loading in
these storms could, as with yesterday, cause local damaging
wind...but nothing widespread.
Convective models actually show this, with showers/storms
developing along the Mass Pike corridor and shifting
south/southeast. Thus suggesting the highest pops along the Mass
Pike and areas south.
The cold front may enter our area later this afternoon/evening,
providing a further focus for convection.
Mixed layer reaches 800-mb, with temps at that level
13-14C...supporting highs 90 to 95.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
A cold front crawls south across our region tonight. While this
will keep a risk of showers for a time this evening, cooler and
much less humid air will follow in its wake for Thursday.
easterly winds will keep the east coast cooler than the
interior.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Highlights:
* Cooler and generally dry for Fri.
* Passing rain showers mainly overnight Fri into early Sat, but
much of Sat should be dry.
* Cold frontal passage sometime Sun or Mon, but details on
timing aren't clear. Possible stronger t-storms with frontal
passage if a daytime frontal passage occurs.
* Generally unsettled thru midweek with diurnal showers, temps
around or slightly below average.
Details:
Thursday Night:
Pleasant evening expected under sfc ridge of high pressure and
E/SE onshore flow. With dewpoints in the 40s, it should be one
of the first nights we've seen without mugginess since last
weekend. Should see lows around the mid 50s under mostly clear
skies.
Friday:
On Friday, Southern New England will essentially be placed
between two disturbances aloft. One is a shortwave trough over
the lower Ohio/central Appalachians early, which induces a sfc
frontal system to develop over the mid-Atlantic region and
shifts eastward into our far offshore southern waters through
the daytime hrs. Most model guidance has shifted the QPF/rain
axis far enough south now to offer unsettled but mainly dry
conditions except for our southern waters where slight chances
for showers are depicted. Thus, much of Friday should be dry.
Ended up tempering highs down compared to NBM slightly due to
the persistent onshore flow - with highs in the 60s to near 70
along the immediate eastern and southern coasts, and into the
mid 70s in the interior. Can't rule out an 80F high across the
CT Valley/I-91 corridor based on progged 925/850 mb temps.
The second disturbance aloft may bring a better chance for
showers during the Fri evening into early-Sat AM period. This
feature and its related vort max dig SE in NW flow. Surface cool
front trudging SE from VT/NH may focus what should prove to be
a period of steady light rains, though not a whole lot of deep
moisture to work with (PWATs at/around 1") should lead to fairly
limited total QPF. Brought PoPs up into the 30-40 percent
range, especially second half of the night. Lows mid-50s.
Saturday:
Frontal boundary from overnight/early Sat AM clears into the
southeastern waters. Its passage may bring a brief freshening of
NE onshore winds, though easing as the day progresses. Can't
rule out a spotty light shower through diurnal heating but many
should stay dry and any showers that do pop up should prove
light. Highs upper 60s to mid 70s with a mix of sun and clouds.
Clearing by evening, though dewpoints start to slowly creep back
up into the lower to middle 50s for Sat night.
Sunday into Early Next Week:
A little more unclear on the details in this period, especially
pertaining to timing. It is a generally unsettled period, with
polar jet and active storm track stretching from the northern
Plains/Great Lakes into the mid-Atlantic and Northeast.
A shortwave trough and related frontal system looks to progress
through much of New England either Sunday or on Monday pending
model choice. Again the timing will need some fine tuning and
that will greatly shape when to emphasize higher PoP and any
potential impacts. Synoptically though, ahead of the weak
low/frontal boundary looks fairly unstable with moderate progged
CAPEs, mid-level lapse rates around 6.5 C/km and an enhanced
700-500 mb height gradient supporting a seasonably strong belt
of mid-level winds/wind shear. Given this, it's not out of the
question that some stronger thunderstorms could develop on
either day but the timing will be critical. Kept PoPs in the
slight to lower Chance range for Sunday (highest west), then
increased a bit toward more solid Chance for Sunday night into
Mon. Something to keep tabs on and re-assess with subsequent
guidance, but too much uncertainty precludes any further
details.
Looking into later Mon into Tues, indications in deterministic
and ensemble guidance support the idea of mean troughing
evolving across the northeast or Great Lakes region, in a fairly
amplified pattern across the CONUS. With a cool pocket of air
aloft, diurnally-driven showers or thunderstorms could be
possible. Stayed fairly close to NBM for this period with lower
chances for showers/thunder.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
12z TAF Update:
This afternoon: Moderate confidence.
Mainly VFR. Brief sub-VFR vsby in showers and widely scattered
thunder. Timing for this would be 17-00z/1 to 8 PM. Best chance
in the interior and near and south of a BDL-PVD-PYM line. IFR
in marine stratus and fog around Nantucket and offshore, which
will linger through the afternoon.
Tonight...High confidence.
Mainly VFR. IFR in fog along the South Coast to start the night.
Winds shift out of the north as a cold front moves through early
tonight. That should remove the lower conditions in showers and
fog, replacing it with VFR.
Thursday...High confidence.
VFR. East winds developing around 10 kt with gusts up to 20 kt.
KBOS TAF...Moderate confidence in TAF. Possible TSRA 17-22z but
not a sure thing - better chance interior.
KBDL TAF...High confidence in TAF. Somewhat better chance of
Iso/Widely SCT TSRA 18-23z.
Outlook /Thursday Night through Sunday/...
Thursday Night through Friday: VFR. Breezy.
Friday Night through Saturday: Mainly VFR, with areas MVFR
possible. Slight chance SHRA.
Saturday Night: VFR.
Sunday: Mainly VFR, with areas MVFR possible. Breezy. Slight
chance SHRA.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday/...
Scattered showers and thunderstorms possible this afternoon and
evening. A cold front sweeps these out to sea this evening.
Low visibility in fog patches this morning. Winds and seas
remain below Small Craft Advisory thresholds through Thursday.
Outlook /Thursday Night through Sunday/...
Thursday Night through Friday: Winds less than 25 kt.
Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain showers.
Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers.
Saturday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft.
Sunday: Winds less than 25 kt. Seas locally approaching 5 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ002>004.
MA...Heat Advisory until 8 PM EDT this evening for MAZ003>006-
010>018-026.
RI...Heat Advisory until 8 PM EDT this evening for RIZ001>004.
MARINE...None.
&&
SYNOPSIS...Belk/Loconto
NEAR TERM...WTB/Belk/Loconto
SHORT TERM...Belk
LONG TERM...Loconto
AVIATION...WTB/Belk/Loconto
MARINE...WTB/Belk/Loconto
CLIMATE...Hazardous weather outlook, Jun 9, 4:52 AM EDT, 9 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 452 AM EDT Wed Jun 9 2021 CTZ002>004-MAZ003>008-010>018-020-026-RIZ001>004-100900- Hartford CT-Tolland CT-Windham CT-Eastern Franklin MA- Northern Worcester MA-Central Middlesex MA-Western Essex MA- Eastern Essex MA-Western Hampshire MA-Eastern Hampshire MA- Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA- Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA- Northern Bristol MA-Western Plymouth MA-Southern Bristol MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI- 452 AM EDT Wed Jun 9 2021 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts and northern Rhode Island. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. In addition, there is a risk for thunderstorms with locally heavy rainfall this afternoon and evening. A few thunderstorms could become strong to severe this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ002-009-019-021>024-RIZ005>008-100900- Western Franklin MA-Western Hampden MA-Eastern Plymouth MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-Bristol RI- Washington RI-Newport RI-Block Island RI- 452 AM EDT Wed Jun 9 2021 This Hazardous Weather Outlook is for southeastern Massachusetts, western Massachusetts, northern Rhode Island and southern Rhode Island. .DAY ONE...Today and tonight. A few thunderstorms could become strong to severe this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-100900- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 452 AM EDT Wed Jun 9 2021 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Jun 9, 2:48 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 248 PM EDT Wed Jun 9 2021 CTZ002-003-MAZ011-091930- Hartford CT-Tolland CT-Eastern Hampden MA- 248 PM EDT Wed Jun 9 2021 ...TORRENTIAL RAINFALL... At 247 PM EDT, Doppler radar was tracking a strong thunderstorm over Longmeadow, or near Agawam, moving southeast at 15 mph. Winds in excess of 30 mph will accompany this storm along with torrential rainfall. Locations impacted include... Springfield, Chicopee, Enfield, Westfield, Holyoke, Agawam, West Springfield, Longmeadow, Suffield, East Longmeadow, Wilbraham, Windsor Locks, Stafford, Somers, East Windsor, Southwick and Hampden. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Winds may be strong enough to produce minor damage, such as a few downed branches. Do not drive through flooded roads or underpasses. Avoid low lying areas near small streams. && LAT...LON 4215 7280 4220 7263 4203 7237 4190 7261 TIME...MOT...LOC 1847Z 321DEG 14KT 4207 7259 Frank
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 3:12 AM EDT | Heat Advisory | BOX | Bristol, Essex, Franklin, Hampden, Hampshire, Middlesex and 4 more | 17 hr |
| Jun 9, 4:07 PM EDT | Special Weather Statement | BOX | Hampden | 38 min |
| Jun 9, 5:02 PM EDT | Special Weather Statement | BOX | Washington | 28 min |
| Jun 9, 3:11 PM EDT | Special Weather Statement | BOX | 49 min | |
| Jun 9, 3:23 PM EDT | Severe Thunderstorm Warning | BOX | Capitol Planning Region | 67 min |
Nearby
Special Weather Statements in Massachusetts, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.